, Volume 5, Issue 4, pp 278-292
Date: 11 Nov 2012

Antidepressant Withdrawal Syndrome

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Summary

Withdrawal from tricyclic antidepressants (TCAs), monoamine oxidase inhibitors (MAOIs) and selective serotonin (5-hydroxytryptamine; 5-HT) reuptake inhibitors (SSRIs) can produce somatic and psychological distress. Influenza-like syndromes, gastrointestinal adverse effects, arrhythmias, anxiety, sleep disturbances, movement disorders, mania or hypomania, panic attacks and delirium may follow antidepressant withdrawal. At present, the aetiology of withdrawal symptoms is not fully known.

Withdrawal phenomena are usually prevented by gradually reducing the total daily dosage of the drug in question rather than abruptly discontinuing it. Antimuscarinic agents can be prescribed in order to alleviate the symptoms produced by the withdrawal of TCAs and MAOIs. To date, no drugs have been shown to be useful in the treatment of SSRI-associated withdrawal symptoms. The withdrawal syndrome associated with MAOIs may constitute a medical emergency.